Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 417, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2008, 7:59 PM CDT for Chambers County, Randolph County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2008, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 23, 2008, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Chambers County, AL, Randolph County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 240059
SVRBMX
ALC017-111-240130-
/O.NEW.KBMX.SV.W.0417.080724T0059Z-080724T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
SOUTHWESTERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 830 PM CDT
* AT 756 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
WADLEY...OR 10 MILES WEST OF ROANOKE...AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPARKLING SPRINGS BY 805 PM CDT...
ABANDA BY 810 PM CDT...
RED LEVEL BY 815 PM CDT...
PENTON...6 MILES NORTH OF TRAMMEL CROSSROADS AND 8 MILES NORTHWEST
OF WHITE PLAINS BY 830 PM CDT...
WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3299 8559 3300 8560 3311 8560 3312 8565
3319 8565 3323 8547 3298 8535 3292 8559
TIME...MOT...LOC 0059Z 343DEG 8KT 3312 8554
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:36 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 6:36 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CDT WED JUL 23 2008 .SHORT TERM...TONIGHT AND TOMORROW. CONVECTION MUCH LESS THAN YESTERDAY ACROSS THE AREA. WE ARE WATCHING THE LINE OF THUNDERSTORMS IN THE TENNESSEE VALLEY THAT WILL CONTINUE TO PUSH INTO THE AREA OVER THE NEXT FEW HOURS. WITH LOSS OF DAYTIME HEATING THESE SHOULD WEAKEN AND DIMINISH BY 8 OR 9 PM. WITH THE THUNDERSTORMS IN THE SOUTHERN COUNTIES PUSHING OUT OF THE AREA THIS AFTERNOON...WILL GO WITH A GENERAL SCATTERED THUNDERSTORM FORECAST FOR THE FIRST HALF OF THE EVENING. LOWS NEAR 70. DRIER AIR WILL PUSH INTO THE AREA LATE TONIGHT AND TOMORROW MORNING...LIMITING THUNDERSTORM CHANCES TO THE FAR SOUTHERN COUNTIES. HIGHS IN THE LOWER 90S. .LONG TERM...FRIDAY THROUGH WEDNESDAY. NORTHWESTERLY FLOW ALOFT TO RULE THROUGH THE WEEKEND. LOOKS LIKE WE WILL BE ON THE EASTERN PERIPHERY OF THE RING OF FIRE. NOT CONFIDENT ENOUGH TO GO MORE THAN 30 POPS AT ANY LOCATION AT THIS TIME...BUT SHOWERS AND STORMS WILL BE AROUND. AS THE RIDGE FLEXES AND WOBBLES OVER THE WEEKEND...1000 TO 850 THICKNESSES ARE INDICATING TEMPS NEAR THE CENTURY MARK. SATURDAY LOOKS TO BE THE WARMEST AT THIS TIME. && .AVIATION...00Z TAF DISCUSSION. EXPECTED ONGOING CONVECTION TO DIMINISH BETWEEN 00Z AND 02Z...WITH MOST OF THE LINGERING ACTION DOWN AROUND MGM AND TOI. ONCE THE SHOWERS AND STORMS DIE OFF...REMAINDER OF THE NIGHT SHOULD FEATURE MID-LEVEL CONVECTIVE DEBRIS TYPE CLOUDINESS (ALTO-CU) AT MOST. I BACKED OFF OF THE FOG/HAZE FORECAST LATE TONIGHT IN THE LOCATIONS THAT DID NOT RECEIVE RAIN TODAY (NAMELY...ALL BUT MGM AND TOI)...AND KEPT IT AT THOSE THAT DID (NAMELY....MGM AND TOI). MODEL FORECASTS INDICATE NORTHWEST WINDS WILL BRING IN A SLIGHTLY DRIER AIRMASS TOMORROW...WHICH SHOULD MEAN FEWER SHOWERS AND STORMS. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT WED JUL 23 2008 ALZ011>015-017>050-241941- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 241 PM CDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM PICKENS COUNTY TO BARBOUR COUNTY UNTIL 8 PM. STRONG DAMAGING WINDS TO 60 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. AREAS NORTH OF THIS LINE WILL LIKELY SEE STRONG THUNDERSTORMS UNTIL 7 PM. THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Local storm report, Jul 23, 3:43 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 NW GAMBLE 33.90N 87.36W
07/22/2008 WALKER AL BROADCAST MEDIA
SEVERAL TREES DOWN NEAR SARAGOSSA.
0140 PM TSTM WND DMG 5 NNW MALONE 33.26N 85.62W
07/22/2008 RANDOLPH AL UTILITY COMPANY
40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED
350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE
CRANE AND TO THE DAM.
0307 PM TSTM WND DMG 4 E ASHLAND 33.28N 85.78W
07/22/2008 CLAY AL EMERGENCY MNGR
TREES DOWN ON OLD MILL LINEVILLE ROAD.
0452 PM TSTM WND DMG 4 NNW CHALAFINNEE 33.59N 85.67W
07/22/2008 CLEBURNE AL EMERGENCY MNGR
TREE FELL ON HOUSE AND POWER LINES DOWN.
&&
MROSESpecial weather statement, Jul 23, 4:55 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 455 PM CDT WED JUL 23 2008 ALZ023-031-032-232245- GREENE-HALE-TUSCALOOSA- 455 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND TUSCALOOSA COUNTIES UNTIL 545 PM CDT... AT 448 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...OR 14 MILES NORTHEAST OF EUTAW...MOVING SOUTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... KNOXVILLE. ELLIOTS CREEK. MOUNDVILLE AIRPORT. AKRON. EVANSVILLE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 23, 5:58 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CDT WED JUL 23 2008 ALZ030-039-232345- MARENGO-SUMTER- 558 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO AND SUMTER COUNTIES UNTIL 645 PM CDT... AT 553 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR JEFFERSON...OR 11 MILES SOUTHWEST OF DEMOPOLIS... MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... JEFFERSON. PIN HOOK. WHITFIELD. MYRTLEWOOD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 23, 6:28 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
JSIRMONSpecial weather statement, Jul 23, 7:17 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 717 PM CDT WED JUL 23 2008 ALZ037-043-045-240100- ELMORE-MACON-TALLAPOOSA- 717 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR ELMORE...MACON AND TALLAPOOSA COUNTIES UNTIL 800 PM CDT... AT 712 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TALLASSEE...MOVING SOUTHEAST AT 6 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... YATES DAM. TALLASSEE. TALLAPOOSA CITY. REEVES AIRPORT. MILSTEAD. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 23, 7:25 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 PM CDT WED JUL 23 2008 ALZ029-038-240115- CHAMBERS-RANDOLPH- 725 PM CDT WED JUL 23 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND RANDOLPH COUNTIES UNTIL 815 PM CDT... AT 718 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CORINTH...OR 11 MILES WEST OF ROANOKE...MOVING SOUTHEAST AT 6 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CORINTH. SPARKLING SPRINGS. CONCORD. RED LEVEL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:13 PM CDT | Areal Flood Advisory | BMX | Dallas | 3 hr |
| Jul 23, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 25 min |
| Jul 23, 8:08 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Tallapoosa | 37 min |
| Jul 24, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 25 min |
| Jul 24, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.